Ohio, 2017

Hail in Ohio, March 30, 2017

March 30, 2017 · NWS CLE · 9 events in 6 counties and zones

An area of low pressure moved across southern Ohio forcing a warm front north to near Lake Erie. Showers and thunderstorms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved across southern Ohio forcing a warm front north to near Lake Erie. Showers and thunderstorms developed along this front. A couple of thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 30, 12:52 PM EST, 58 minutes earlier.

Area forecast discussion, Mar 30, 12:52 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
152 PM EDT Thu Mar 30 2017

.SYNOPSIS...
Low pressure over Missouri will track toward northern Ohio by
Friday. A warm front will push northeast ahead of the low with a
the cold front occluding by Friday. The low will move east of
the area by Friday night. High pressure from the upper midwest
will move overhead by Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front remains south of the area with easterly flow holding
strong. Findlay was only 46 degrees as of 1 PM while Columbus
was up to 64. Expect the warmer air to try to nudge into central
Ohio before expanding into NW Ohio and have lowered highs
closer to the lake a few more degrees. Expecting only a small
portion of the area to reach the warm sector but any storms that
develop along the warm front will likely be rotating this
evening.

Previous discussion...Some breaks in the cloud cover are noted
on visible satellite across SW Ohio where some pockets of drier
air are located. Although these breaks will try to expand
northward, sufficient low clouds should develop as the surface
warm front lifts north into the area that any breaks should be
short lived. Low pressure currently located near St. Louis with
a warm front extending eastward toward the Ohio River Valley at
10 AM. Surface warm front will lift north into the area after 2
PM but will struggle to push north as we hold onto an easterly
flow near Lake Erie into this evening. Southerly flow with
temperatures surpassing the 60 degrees mark will likely make it
as far north as a Bowling Green to Ashland line while points to
the east remain cooler with a southeasterly wind and tight
thermal gradient. The Toledo area and portions of NW PA will not
make it out of the 40s.

Thunderstorms expected to fill in from the west late this
afternoon as a 120 knot upper level jet reaches western Ohio.
The area that is forecast to reach the warm sector is included
in a Slight Risk for severe thunderstorms today. Surface based
instability will be the limiting factor and not expecting more
than 500 J/kg to work with. Even that will be a brief window
through roughly 10 PM when the front occludes and sweeps
eastward. Convection this evening will pose a wind/hail threat
but can not rule an isolated tornado given the strongly backed
flow with warm front stalled in the vicinity. As we lose
instability a hail threat may persist into the overnight hours
as the front moves eastward.

Original "Today" discussion...The models continue to advertise
several rounds of convection spinning around the low, the first
which should arrive in northwest Ohio this afternoon. A little
concerned for convection being enhanced in the vicinity of the
warm front which will likely remain in northwest Ohio. Favorable
shear profiles will exist, little surface cape but increasing
cape aloft as well as a decent wind field aloft. It may be
difficult to establish a wind threat down to the surface given
the likely inversion but something to be watched.

The main round of convection ahead of the occluded front should
enter western Ohio tonight and slide across the entire forecast
area with showers. There should be enough elevated cape for a
decent chance of thunderstorms although the highest threat may
remain just south of the forecast area. Areas that get several
rounds of showers/storms may end up with more than an inch of
rain.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Showers and potentially a few rumbles of thunder will persist on
Friday especially across northeast Ohio and northwest Pennsylvania
Friday morning. The surface low and upper low will slide across the
forecast area and the lows may become more stacked allowing for a
more phased and deeper development of showers. Will have to watch
the QPF across NE OH/NW PA if the showers continue to redevelop in
the same areas.

The system should move east Friday afternoon and evening and cooler
and more stable air will spread across the area. It will likely take
a while to shake the cloud cover on Saturday and a few showers could
linger in the snowbelt. Highs on Saturday only in the 40s except
perhaps lower 50s northwest Ohio if the sun comes out later in the
day.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure over the area Sunday will mean dry conditions and
temperatures in the lower and middle 50s. This high will begin to
slide off to the east Sunday night.

A complex upper-level and surface pattern is in store for late
Sunday night into Monday. A closed upper-level low will swing across
the Tennessee Valley Monday with an associated surface low
cutting from the Deep South into the Carolinas by Monday night.
A second, weaker upper-level trough will move eastward across
the Northern Great Lakes Region Monday. The GFS has a weak
surface low cutting northeast across the Central Great Lakes due
to its more pronounced short-wave trough swinging through,
while the ECMWF keeps the surface low well north into Canada
with near zonal flow across much of the Great Lakes.

With these significant differences between the models, what this
means exactly for our area is still uncertain. The southern low will
likely prevent ample deep moisture from making it this far north,
but there should be enough moisture around combined with some weak
forcing to at least get scattered showers across the area. The long
range global models differ in the exact tracks of these features,
with the ECMWF generally being the farthest north and the GFS being
the farthest south. Even with the GFS so far south, cutting off the
main moisture source, it still brings significant moisture into the
area Monday with widespread rain. It seems unlikely for this to
happen with such a strong low across the Deep South, so have trended
more toward the EMCWF - what else is new? For now have chance PoPs
everywhere until we get a better handle on how these features will
evolve.

A ridge will build in behind the trough(s) Tuesday into Tuesday
night, bringing an end to the rain chances through at least
Wednesday morning. Another low will approach from the west Wednesday
evening into Wednesday night. This will bring widespread
precipitation to the area as a cold front moves through sometime
Wednesday night or Thursday. The exact timing is still uncertain,
but if the front holds off until Thursday, there will be a better
chance of seeing some thunderstorms.

&&

.AVIATION /18Z Thursday THROUGH Tuesday/...
Low pressure will continue to move east across the area Friday.
The storm system set up a stationary front across the northern
portions of the area with the true warm front well south of the
area. Some thunderstorm activity developed south of the
stationary front and will continue to do so as the low moves
through the area. Will keep thunderstorms mainly south and east
across the area overnight transitioning to lowering LIFR to IFR
ceilings by morning. On and off again showers will persist
across the area overnight and then some drizzle tomorrow morning
lowering visibilities.

OUTLOOK...Non-VFR continuing into Friday night. Non-VFR
possible Monday into Tuesday.

&&

.MARINE...
A Small Craft Advisory continues for the western 2 lake nearshore
zones through 5 PM today as easterly winds should allow for waves to
reach 4 to 6 feet, highest during the late morning and early
afternoon hours. For the rest of the marine nearshore, winds should
be just offshore, which will prevent waves from reaching 4 feet.
Otherwise, winds are expected to be fairly light through the rest of
the forecast period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LEZ142-
     143.

&&

SYNOPSIS...Kosarik
NEAR TERM...KEC/Kosarik
SHORT TERM...Kosarik
LONG TERM...Mottice
AVIATION...Lombardy
MARINE...Mottice
Hazardous weather outlook, Mar 30, 6:26 AM EST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
726 AM EDT Thu Mar 30 2017

OHZ003-006-008>011-017>022-027>032-036>038-047-311130-
Lucas-Wood-Sandusky-Erie-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina-
Summit-Portage-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Marion-
Morrow-Holmes-Knox-
726 AM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and Tonight.

Severe thunderstorms will likely develop in the lower and mid Ohio
Valley this afternoon into tonight. There is a chance that some of
these storms develop farther north so the slight risk of severe
thunderstorms extends into northwest and north central Ohio from
late this afternoon into tonight. The primary threat would be
damaging wind and perhaps large hail. Locally heavy rain will occur
in thunderstorms and multiple thunderstorms in any spot will
increase the threat for flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain is possible Friday morning, mainly from the I-71
corridor east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-023-033-089-PAZ001>003-311130-
Lake-Geauga-Ashtabula Inland-Trumbull-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
726 AM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms are possible this evening into tonight. An isolated
severe storm cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rain is possible Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ007-311130-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Ottawa-
726 AM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for Lake Erie and northwest Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cleveland radar (KCLE), 115 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Seneca

When
March 30, 1:50 PM EST
Where
Seneca County, Tiffin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.100, -83.170

Penny sized hail was observed.

Hail, Wood

When
March 30, 5:26 PM EST to 5:35 PM EST
Where
Wood County, Bowling Green
Measured
0.75 in hail
Reported by
Public
Coordinates
41.370, -83.670

Penny sized hail was observed.

Hail, Wood

When
March 30, 5:44 PM EST
Where
Wood County, Perrysburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -83.630

Penny sized hail was observed.

Hail, Wayne

When
March 30, 6:26 PM EST
Where
Wayne County, Dalton
Measured
2 in hail
Reported by
Social Media
Coordinates
40.800, -81.700

Hail larger than golf balls was reported.

Hail, Mahoning

When
March 30, 6:30 PM EST
Where
Mahoning County, Damascus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.900, -80.930

Penny to quarter sized hail was observed.

Hail, Trumbull

When
March 30, 7:23 PM EST
Where
Trumbull County, West Farmington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -80.980

Penny sized hail was observed.

Hail, Cuyahoga

When
March 30, 9:30 PM EST
Where
Cuyahoga County, 1.48 mi WNW of Parma
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.408, -81.746

Quarter sized hail was observed.

Hail, Cuyahoga

When
March 30, 9:31 PM EST
Where
Cuyahoga County, Brooklyn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.430, -81.780

Quarter to half dollar sized hail was observed.

Hail, Cuyahoga

When
March 30, 9:47 PM EST
Where
Cuyahoga County, 1.5 mi ENE of (Bkl)cleveland Lakef
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.528, -81.653

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686864, 686865, 686866, 740744, 686867, 686869, 686871, 686872, 686874.